|Home | About | Journals | Submit | Contact Us | Français|
The anti-CD20 monoclonal antibody rituximab is an effective treatment for small lymphocytic lymphoma; however, it has been associated with infusion reactions, including cardiac arrhythmias. Severe cardiac arrhythmia is an adverse reaction that is related to rituximab chemotherapy, and more investigation is warranted into the adverse reactions of rituximab that involve cardiac conduction abnormalities. Herein, we report what we believe to be the 1st case of symptomatic polymorphic ventricular tachycardia to have occurred during an initial infusion of rituximab.
The chimeric anti-CD20 monoclonal antibody rituximab has become an effective initial treatment for small lymphocytic lymphoma; however, it has been associated with infusion reactions, including cardiac arrhythmias.1–4 We present what we believe to be the 1st case report of symptomatic polymorphic ventricular tachycardia (VT) to have occurred during an initial infusion of rituximab.
In January 2007, a 79-year-old woman with a recent onset of left-flank pain and a year's history of night sweats was admitted to the hospital after outpatient computed tomography revealed bulky retroperitoneal adenopathy. She had a history of atypical left atrial flutter, and she had undergone atrioventricular (AV) nodal ablation 1 year before, followed by placement of a pacemaker that was 100% ventricular-paced, ventricular-sensed, inhibition-responsive, and rate-adaptive (VVIR) at a rate of 100 beats/min. She also had mild left ventricular systolic dysfunction (ejection fraction, 0.48) and nonobstructive coronary artery disease.
A positron-emission tomographic scan confirmed worsening retroperitoneal adenopathy above and below the diaphragm. A computed tomographic fluoroscopically guided needle biopsy of the periaortic lymph nodes was performed. We diagnosed malignant lymphoma: features were consistent with small lymphocytic lymphoma that showed a B-cell phenotype, including a positive CD20 antigen.
The patient began an inpatient course of rituximab chemotherapy, at a dosage of 750 mg/m2 in a 1:1 solution at a starting infusion rate of 50 mL/hr. Thirty minutes into the initial infusion of rituximab, the patient experienced a witnessed syncopal episode that lasted for 30 seconds. Interrogation of her pacemaker's intracardiac electrogram revealed a 12-second run of polymorphic VT at a heart rate of 290 beats/min (Fig. 1). The timing of this arrhythmia correlated with the onset of the syncopal episode. The rituximab chemotherapy was immediately discontinued. Overnight laboratory tests showed that her electrolyte levels were within normal limits. Cardiologists were consulted the next day. An electrocardiogram (ECG) showed no ischemic changes, and the rhythm was atrial fibrillation with VVIR pacing. The QT interval was technically prolonged, according to the ECG; however, manual measurement was difficult due to the wide, broad, ventricular-paced QRS complexes and the patient's underlying atrial fibrillation. The patient was discharged from the hospital a day later. As of March 2010, her small lymphocytic lymphoma was in remission, and there was no recurrence of arrhythmia.
Initial rituximab infusion reportedly causes adverse reactions in 87% of patients. Most patients experience fever, chills, and rigors. In a minority of patients, arrhythmias (monomorphic VT, supraventricular tachycardia, trigeminy, and irregular pulse) have been reported during therapeutic infusion.1,2,5,6 In a phase II study of 131 patients with mantle-cell lymphoma, immunocytoma, or small B-cell lymphocytic lymphoma, dysrhythmias developed in 10 patients (8%) and included bradycardia (n=3), atrial fibrillation (n=2), and nonspecific dysrhythmias or tachycardia (n=5).1,3,7 Kanamori and colleagues8 reported increased ventricular dysfunction after rituximab infusion. After infusion, patients' cardiac myo-cytes were observed to have diffuse amounts of reticulin fiber, and transforming growth factor-B levels were elevated. That study suggested that the continuous elevation of transforming growth factor-B promotes the growth of reticulin fiber in cardiac myocytes. It is possible that reticulin fiber affects both myocardial contractility and conduction.8 The CD20 antigen also may function as a calcium-ion channel. The therapeutic action of rituximab may act by cell lysis via complement-dependent cytotoxicity, antibody-dependent cellular cytotoxicity, and apoptosis. The CD20 antigen is present on immune-effector cells and, after cytotoxic-mediated lysis, it could sequester itself in normal tissues of the body, including cardiac myocytes. It is possible that the drug affects conduction by inhibiting the calcium-ion-channel properties of the CD20 antigen. Inhibition of calcium-ion channels in cardiac myocytes could lead to the formation of early after-depolarizations. If these early after-depolarizations reach an amplitude threshold, they could manifest themselves as a ventricular extrasystole, such as polymorphic VT—including torsades de pointes—and patients with long QT syndrome may be particularly predisposed to such ventricular arrhythmias.6 However, the precise pharmacologic mechanism of rituximab in the development of arrhythmia is not known.1
To date, there has been 1 documented report of VT that occurred in association with rituximab infusion. However, that case was of monomorphic VT that was related to an 8th dose of ritxumab.1 In contrast, not only was our patient's VT polymorphic, but this arrhythmia was related to the initial infusion of rituximab and also resulted in syncope. Accordingly, we believe that ours is the 1st report of polymorphic VT during 1st-dose infusion of rituximab. Our case is also particularly rare, because the permanent pacemaker's intracardiac electrogram was able to capture the arrhythmia and chronologically relate it to the witnessed syncopal episode. Argument could be made that the arrhythmia was precipitated by the patient's underlying atrial flutter; however, her AV node had been ablated, effectively eliminating atrial-induced ventricular arrhythmias.7 The AV nodal ablation placed her at increased risk of sudden death. However, this risk is highest within 2 days of the procedure, and this patient's ablation had been performed 1 year before this drug infusion.9 Furthermore, there was no evidence of significant coronary artery disease in our patient, a finding that also decreased the likelihood of an ischemia-related arrhythmia.
It is possible that QT prolongation led to polymorphic VT, and that this arrhythmia was polymorphic VT of the torsades de pointes subtype. Torsades de pointes is suggested by the arrhythmia's progressive, sinusoidal, and cyclic alteration.10 Moreover, torsades de pointes VT is associated with decreased arterial blood pressure, which can produce syncope such as our patient experienced.11 This patient was at high risk for acquired long QT syndrome and associated torsades de pointes because of her malignancy, female sex, and complete heart block. Cancer patients with significant tumor burden are at high risk for torsades de pointes because of drug reactions, and also because of the resultant malnutrition, multiorgan disease, electrolytic abnormalities, and polypharmacy. The patient's female sex and acquired complete heart block after radiofrequency ablation also placed her at high risk of acquired long QT syndrome and torsades de pointes.12,13 One requirement of torsades de pointes is a markedly prolonged QT interval in the last sinus beat that precedes the onset of the arrhythmia. However, we were unable to measure a QT interval accurately, because the intracardiac electrogram had no discernible T waves. Consequently, we do not know whether the QT was prolonged before the onset of the arrhythmia.
Had drug-plasma levels of rituximab still been present in the patient, the ECG could have shown evidence of a prolonged QT. The half-life elimination of rituximab is proportional to dosage. After an initial dose of 375 mg/m2, the mean half-life of rituximab is 3.2 days (range, 1.3–6.4 d).14 Our patient's initial dose was 750 mg/m2 in a 1:1 solution at a rate of 50 mL/hr, which after 30 minutes would have resulted in a total dose of 25 mg. Subsequently, rituximab plasma levels may have still been present in the patient when the ECG was recorded (24 hr after the arrhythmia). Unfortunately, the patient's VVIR pacemaker did not enable an accurate measurement of QTC because the ventricular-paced broad QRS complexes masked the QT, J point, and QTC on the ECG. Moreover, in individuals without substantial structural heart disease, when the normal direction of ventricular activation is reversed (as it is during ventricular pacing), transmural conduction time and depolarization time are altered.15 Subsequently, the QT may no longer represent ventricular depolarization time.15 We could not exclude the possibility of a prolonged QT, and, consequently, the possibility that this polymorphic VT was indeed torsades de pointes.
Severe cardiac arrhythmia is an adverse reaction to rituximab that must be considered when initiating therapy. This case report suggests that—even in the absence of ischemic cardiomyopathy, severe left ventricular systolic dysfunction, and atrial-induced ventricular arrhythmia—the infusion of rituximab can result in potentially dangerous ventricular arrhythmias. Cancer patients at high risk of severe ventricular arrhythmia may be female and have substantial tumor burden, structural heart disease, or history of arrhythmias.12,13 Consequently, such high-risk patients should be monitored on telemetry during the initial infusion of rituximab, and there must be more investigation into the adverse reactions of rituximab infusion that involve cardiac conduction abnormalities.
Address for reprints: Joseph T. Poterucha, DO, 982055 Nebraska Medical Center, Omaha, NE 68198-2055